Nebraska, 2020

Hail in Nebraska, August 6, 2020

August 6, 2020 · NWS OAX · 1 event in 1 county or zone

A severe storm produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 6, 2:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
346 AM CDT Thu Aug 6 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 333 AM CDT Thu Aug 6 2020

At 333 AM, skies were mostly cloudy with isolated thunderstorm
activity ongoing over Nebraska and Iowa. The most persistent
storms were over south central Nebraska. These storms produced a
couple quarter size hail reports out toward the Hastings area, and
they will bear watching as the drift toward Fairbury and Beatrice
over the next couple hours. A second zone to monitor will be
northeast Nebraska where satellite showed clouds getting more
agitated in the vicinity of a warm front.

For Today

A couple thunderstorms should linger around the region this
morning as a weak warm front lifts north. The best rain chances
are expected from Sioux City to the Omaha/Council Bluffs area. An
isolated strong storm is possible.

Dry weather will prevail this afternoon as upper level ridging
builds in behind the front. Afternoon temperatures should add 4 to
8 degrees to yesterday's highs, leading to values in the mid 80s
by late afternoon. Humidity will increase as well, with dewpoints
reaching the lower 70s by mid afternoon (thank you southerly flow
and evapotranspiration).

Tonight and Friday

A few thunderstorms will be possible again tonight, mainly along
the KS/NE border where a LLJ may provide enhanced lift. Some of
this convection many linger into the morning hours on Friday. An
isolated large hail or damaging wind report is possible. Rain
chances depart by Friday afternoon, leaving high temperatures in
the upper 80s and humidity in their wake. Breezy south winds are
also expected Friday afternoon, with 20 to 30 mph gusts expected.

Over The Weekend

There are no significant changes to the weekend forecast since
this time yesterday, with a building upper level ridge and
southerly flow still expected to bring warm and humid weather to
the region. Expect high temperatures in the lower 90s and
dewpoints in the mid to upper 70s both Saturday and Sunday
afternoons. This will push heat indicies to around 100 degrees
between 1 PM and 5 PM each day. Keep a hydration source handy if
you will be outdoors in the afternoon.

Forecaster confidence in precipitation chances over the weekend
remains relatively low. Mainly because it is a tricky pattern,
with our best opportunities for thunderstorms being heavily
dependent on convection trends to our west. What we probably can
say at this point, is that storms are mostly likely during the
overnight and early morning hours each day. This timing would be
climatologically typical for August and it fits the overall
synoptic pattern. Instability and shear profiles appear supportive
of severe convection during the overnight hours each day, with
damaging winds or large hail as the primary threats.

The Start Of Next Week

Guidance continues to suggest a transition to more zonal flow
aloft early next week as upper level ridging flattens. This should
bring a slight cool down to the area, with high temperatures
falling back into the upper 80s. It may also allow for periodic
thunderstorms as a couple weak shortwave ride the zonal flow
eastward through the Plains. Any rainfall from these storms would
likely be hit or miss, making widespread soaking rains unlikely
between Monday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Aug 5 2020

VFR conditions are expected throughout the TAF cycle for all
sites. There area a few indications that MVFR cigs will spread
over KOFK around 11-14Z but a majority of the area should remain
VFR. Surface winds will prevail out of the southeast under 12kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...Kern
Hazardous weather outlook, Aug 6, 2:56 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
356 AM CDT Thu Aug 6 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
356 AM CDT Thu Aug 6 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated thunderstorms remain possible across the region this
morning. There is a low risk of a stronger storm with hail to the
size of quarters developing.

Widely scattered thunderstorms return to the forecast tonight.
Any stronger storms may produce isolated damaging wind gusts to
60 mph or hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm activity will continue through the weekend,
with the greatest storm chances during the overnight and morning
hours. Any stronger storms Saturday or Sunday nights may produce
damaging winds or large hail.

Isolated thunderstorms are possible Monday through Wednesday, but
it is to early to determine any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Thursday.

Albright

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
August 6, 4:00 AM CST
Where
Saline County, 4.19 mi SW of Dorchester
Measured
1 in hail
Reported by
Public
Coordinates
40.610, -97.180

Public reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915721.